Should I switch my atrial fibrillation medication?

DEAR DOCTOR K:

I’ve been taking warfarin without any problems for years to treat atrial fibrillation. Now my doctor wants me to switch to a different medicine. Should I?

DEAR READER:

Atrial fibrillation (aFib) is a rapid quivering in your heart’s upper chambers, or atria. Instead of vigorously pumping blood down into the lower chambers (the ventricles), the quivering upper chambers let blood pool inside them. As blood sits, it can form clots. If a clot gets into the bloodstream and blocks a vessel supplying your brain, it can cause a stroke. Therefore, a person with aFib needs anticoagulant (anti-clotting) drugs.

Until a few years ago, the only option was a drug called warfarin (Coumadin). Warfarin works well, but the dosing is tricky. As a result, anyone taking warfarin must have regular blood tests to make sure the dose is correct. Too weak a dose can increase the risk of blood clots; too strong a dose can increase the risk of bleeding.

To make matters more complicated, the body doesn’t always react the same way to warfarin. One month the dose may be just right. But the next month, the dose is either not strong enough or is too strong.

Over the past few years, new anticoagulant drugs have become available. The new drugs available in the U.S. include dabigatran (Pradaxa), rivaroxaban (Xarelto) and apixaban (Eliquis).

But, as you asked, if you’re doing well on warfarin, is there any reason to switch? My colleague Dr. Christian Ruff is a cardiologist at Harvard-affiliated Brigham and Women’s Hospital. He says yes, there is.

The new drugs are just as effective as warfarin, but safer. Compared with warfarin, they are only half as likely to cause bleeding in the brain. The new drugs also don’t require regular blood tests, and they have fewer interactions with other drugs and foods.

But the new medications do have some downsides. For one thing, they wear off quickly. So if you miss a dose, your clot risk rises. (Warfarin is long-acting, so missing a dose or two is less risky.) And when the newer drugs cause bleeding, it is harder to stop than bleeding caused by warfarin.

The new medications are still new. We don’t have information about possible side-effects that could develop with long-term use. Also, the new drugs are more expensive than warfarin, and for some patients, that can be a disincentive to take them.

Also, the new drugs need to be taken twice a day, except rivaroxaban (Xarelto) that is taken just once a day like¬†warfarin. Some people have trouble remembering to take medicines more than once a day. Not taking the new medicines exactly as directed — for this reason, or because they’re expensive — can increase the risk of clots.

So when I have a patient on warfarin whose dose has proved to be very stable, and who has not had any adverse effects despite taking it for many years, I think twice about switching to the new medicines — even though I agree with Dr. Ruff that they do have some clear advantages. Call me old-fashioned, but I’m waiting for more information about the possible adverse effects of the new drugs before recommending them to every person who needs an anti-clotting drug.